Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Blacksburg, VA

April 3, 2006Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2006, 4:25 AM EDT for Rockingham County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2006, 4:25 AM EDT (08:25 UTC)
Expired
Apr 3, 2006, 4:59 AM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:32 AM EDTHAIL 0.88Eden, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 030825
SVRRNK
NCC157-030930-
/O.NEW.KRNK.SV.W.0007.060403T0825Z-060403T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 530 AM EDT

* AT 423 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF EDEN...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...

  WENTWORTH...
  EDEN...
  DRAPER...
  MAYFIELD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3654 7993 3637 7987 3642 7953 3655 7953

$$

KK
1 follow-up statement
000 
WWUS51 KRNK 030859
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT MON APR 3 2006

NCC157-030906-
/O.CAN.KRNK.SV.W.0007.000000T0000Z-060403T0930Z/
ROCKINGHAM NC-
456 AM EDT MON APR 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY IS
CANCELLED...

THUNDERSTORMS HAVE WEAKEN BELOW SEVERE LIMITS AND MOVED EAST 
OUT OF ROCKINGHAM COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY MOVE INTO THE REGION THIS MORNING. 

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3654 7993 3637 7987 3642 7953 3655 7953

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:39 AM EDT, 46 minutes earlier.

Area forecast discussion, Apr 3, 3:39 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT MON APR 3 2006

.SHORT TERM /REST OF TODAY THROUGH WEDNESDAY/...
DIGGING TROF WILL BRING STRONG DYNAMIC FORCING INTO THE AREA TODAY
TO INTERACT WITH INSTABILITY AHEAD OF ASSOCIATED COLD FRONT WHICH IS
EXPECTED TO PUSH THROUGH THE FCST AREA THIS AFTN. BEST FORCING
REACHES THE FAR EASTERN PIEDMONT BY THE TIME OF MAX HEATING. STRONG
MID LEVEL WINDS AND GOOD INSTABILITY WILL LEAD TO A FEW SEVERE CELLS
DEVELOPING. BETTER CHANCES OVER EASTERN VA.

WINDY CONDITIONS IN WAKE OF FRONT LATE TODAY AND TNGT WITH STRONG
PRESSURE RISES AND STRONG LOW LEVEL NW FLOW. WILL BE ISSUING A
WIND ADVISORY FOR PORTIONS OF THE FCST AREA. UPSLOPE SNOW SHOWERS
ALSO LIKELY TONIGHT WITH SOME LIGHT ACCUMULATIONS ON FAR WESTERN
SLOPES. MUCH COOLER AIR WILL GET REINFORCED TUE NIGHT AND EARLY
WED AS CLOSED UPPER LOW DROPS DOWN ACROSS NEW ENGLAND AND THE MID-
ATLANTIC REGION...AND ANOTHER BOUT OF SNOW SHOWERS POSSIBLE IN
THE FAR NW. GRADUAL WARM UP GOING INTO MIDWEEK AS UPR LOW PULLS
OUT AND HEIGHTS GRADUALLY RISE.

&&

.PREV DISCUSSION...
 (ISSUED 140 AM EDT MON APR 3 2006)

AVIATION...UPDATED.
VFR CONDITIONS EXPECTED WITH AREAS OF MVFR/IFR ASSOCIATED WITH
CONVECTION AND CLOUDS DURING THE PERIOD. THE BEST CHANCE OF
THUNDERSTORM APPEARS TO BE IN THE WEST ESPECIALLY AT KLWB AND KBLF.
HOWEVER... THUNDER IS POSSIBLE AT ALL TAF SITES. TWO PERIODS OF
CONVECTION EXPECTED TODAY...FIRST THIS MORNING WITH WARM FRONT AND
WEAK BOUNDARIES...THEN SECOND ROUND WITH COLD FRONT THIS AFTERNOON.
STRONG WINDS ARE POSSIBLE NEAR CONVECTION AND EXPECTED BEHIND COLD
FRONT.

PREV DISCUSSION...
 (ISSUED 911 PM EDT SUN APR 2 2006)

SHORT TERM /REST OF TONIGHT/...

INITIAL BLOB OF CONVECTION ALONG WARM FRONT TO THE SW CONTINUING
TO SLIDE STEADILY EASTWARD BUT WEAKENING WITH TIME AS BEST
INSTABILITY/THETA SUPPORT REMAINS WEST OF THE MOUNTAINS. 00Z RAOBS
ALSO INDICATE PLENTY OF DRY AIR IN THE LOWEST LEVELS ALTHO SHOULD
MOISTEN SOME OVERNIGHT AS WARM FRONT PASSES AND DEEPENING S/SW
FLOW TAKES SHAPE AHEAD OF UPSTREAM PRE-FRONTAL TROF. LATEST SHORT
TERM GUIDANCE INCLUDING THE RUC INSISTS ON SOME OF THE CURRENT
CONVECTION MAKING IT AT LEAST TO THE BLUE RIDGE DESPITE LOSS OF
HEATING. GIVEN DRYNESS OF LATE AND POTENTIAL FOR MORE STABILITY
UNDER WEAK RIDGE OUT EAST OVERNIGHT...THINK GUIDANCE LIKELY OVERDONE
ESPCLY WITH POSSIBLE SPLIT IN SHRA PER COMPLEX DIVING TO OUR SW
OVER EASTERN TN ATTM. THUS MAY KEEP LIKELY POPS GOING IN THE FAR
WEST WHILE MAINLY CHANCE ELSEWHERE AS APPEARS MAIN THREAT FROM A
LEAD BAND OF CONVECTION ALONG OLD OUTFLOW. SECONDARY LINE HOWEVER
AHEAD OF TROF OVER WESTERN KY/TN LOOKS TO ZOOM IN FROM THE WEST BY
MORNING SO WILL UP WESTERN POPS TO BETTER CHANCE TOWARD 12Z AS RH
SHOULD BE DEEPER BY THEN. TEMPS MILD AND LIKELY WONT FALL MUCH
UNLES SHRA IS MORE WIDESPREAD ALLOWING BETTER EVAPORATIVE COOLING
PER RATHER DRY DEWPOINTS.

PREV DISCUSSION...
 (ISSUED 749 PM EDT SUN APR 2 2006)

AVIATION...

A PREFRONTAL TROUGH WILL BRING SHRA/TSRA TO WRN SECTIONS OF THE
AREA THIS EVENING...MAKING IT TO THE BLUE RIDGE BY MIDNIGHT...THEN
THE PIEDMONT AROUND 06Z. THE MAIN THUNDER THREAT WILL RESIDE
ACROSS OUR WESTERN SECTIONS...NEAR BLF/LWB...AS THE AIR GETS MORE
STABLE THE FURTHER EAST OF THE APPALACHIANS YOU GO. WITH THIS
BATCH OF SHOWERS...EXPECT VFR CONDITIONS TO BECOME MVFR DUE TO
VSBY. CIGS SHOULD STILL BE ABOVE 3KFT AT THE TAF SITES. A DRY
PUNCH MOVES IN BEHIND THIS BATCH...BUT LIGHT WINDS...SOME MOISTURE
FROM THE RAIN...AND HIGHER DEWPOINTS WILL LEAD TO SOME LOW CLOUD
AND FOG FORMATION. LOOK FOR MVFR CONDITIONS AT ROA/BLF...WITH
LWB/LYH AND DAN DROPPING TO IFR BEFORE DAWN. THE FRONT WILL BRING
ANOTHER ROUND OF SHRA/TSRA IN THE FAR WEST BETWEEN 12Z AND
16Z. IT APPEARS THE AREA AROUND THE BLUE RIDGE WILL GET DRY
SLOTTED...WITH LESS PRECIP COVERAGE MONDAY...WHILE A LINE OF
SHRA/TSRA FORMS ALONG OUR EASTERN AREA TOMORROW AFTN. WINDS ARE
GOING TO BECOME QUITE GUSTY BEHIND THE TRUE FRONT LATE TOMORROW
AFTN...AND AFTER THIS TAF PERIOD.

PREV DISCUSSION...
 (ISSUED 326 PM EDT SUN APR 2 2006)

SHORT TERM /TONIGHT THROUGH MONDAY/...

BETWEEN 06-12Z THE FORECAST AREA GETS IN THE WARM SECTOR AS THE
SURFACE WINDS SHIFT FROM SOUTHEAST TO SOUTH AND THE SHORT WAVE
COMING OUT OF KANSAS CROSSED THE AREA. GFS IS SHOWING STRONG UPPER
DIVERGENCE AT 06Z. WITH CLOUD COVER AND A SOUTHERLY COMPONENT TO THE
WINDS THERE SHOULD BE LITTLE DROP IN TEMPERATURE OVERNIGHT. 850
WINDS ARE INCREASING OUT OF THE SOUTHWEST OVERNIGHT AND WILL KEEP
THE WESTERN RIDGES VERY MILD.

THE SURFACE COLD FRONT PUSHES THROUGH THE FORECAST AREA BETWEEN 18Z
MONDAY AND 00Z TUESDAY. THERE WILL BE PLENTY OF TIME TO WARM
UP...ESPECIALLY IN THE EAST MONDAY BEFORE THE FRONT COMES THROUGH.
MAV AND MET GUIDANCE HAS BEEN 5 TO 10 DEGREES TOO COOL IN THE PAST
FEW DAYS IN STRONG SOUTHWEST FLOW AHEAD OF A FRONT SO WILL GO A
CATEGORY ABOVE MAV FOR HIGHS ON MONDAY. ALL THE HEATING WILL ALLOW
THE LIFTED INDEX TO GET WELL BELOW ZERO AND WITH SURFACE DEW POINTS
IN THE 50S...CONVECTIVE AVAILABLE POTENTIAL ENERGY(CAPE) SHOULD BE
AROUND 1500-200J/KG...ALTHOUGH BUFKIT SOUNDINGS DONT SHOW CAPE THAT
LARGE.

RIGHT REAR QUADRANT OF UPPER JET AND ASSOCIATED DIFFLUENCE AS WELL
AS COLDER AIR ALOFT WILL HELP INSTABILITY AND LIFT. UPWARD VERTICAL
VELOCITY PROGS FROM THE PARALLEL NAM ARE SHOWING A PRE-FRONTAL LINE
OF THUNDERSTORMS MAY DEVELOP SOUTH OF LYH AFTER 18Z MONDAY AND MOVE
EAST INTO EASTERN VIRGINIA AND NORTH CAROLINA WITH MORE SHOWERS AND
THUNDERSTORMS MOVING FROM WEST VIRGINIA ACROSS THE NORTHERN COUNTY
WARNING AREA AFTER 21Z ALONG THE FRONT. THE 12Z PARALLEL NAM IS
SLIGHTLY SLOWER THAN THE 06Z GFS WITH THE TIMING OF THE FRONT BUT IT
STILL HAS THE BOUNDARY THROUGH THE FORECAST AREA BY 03Z TUESDAY.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

AS THE FRONT CONTINUES TO MOVE TO THE EAST COAST...INCREASING
NORTHWEST WINDS AND LOW LEVEL MOISTURE TO BRING UPSLOPE SNOW SHOWERS
TO SE WV MONDAY NIGHT...POSSIBLY INTO TUESDAY MORNING IF THE 12Z NAM
IS CORRECT. EITHER WAY...ACCUMULATIONS WILL REMAIN LIGHT EVEN AT
HIGHER ELEVATIONS. WINDS WILL INCREASE MONDAY NIGHT WITH DESCENT
PRESSURE RISES AND COLD AIR ADVECTION. 12Z NAM AND GFS DIFFER ON
SPEED OF THE LOW LEVEL JET WITH NAM (50-60 KTS) ABOUT 10 KTS HIGHER
THAN GFS (40-50 KTS). INVERSION ALOFT TO KEEP HIGHEST WINDS ALONG
RIDGES OVERNIGHT. THINK THE NAM IS OVERDOING POST FRONTAL EVENT SO
WILL LEAN TOWARDS THE GFS FOR THE LONG TERM.

BREEZY CONDITIONS TO CONTINUE INTO TUESDAY AS A SECONDARY COASTAL
LOW TRACKS TO THE NE COAST. PRECIP...IF ANY...WILL TEMPORARILY END
BY THE AFTERNOON. ANOTHER UPPER LEVEL DISTURBANCE TO MOVE FROM THE
GREAT LAKES (TUESDAY AFTERNOON)...THROUGH THE OHIO VALLEY (TUESDAY
NIGHT)...AND OFF THE NE COAST (WEDNESDAY). WITH HIGH PRESSURE
TRACKING ALONG THE GULF...THIS DISTURBANCE WILL BE MOISTURE STARVED
WITH MAY BE A SPRINKLE OR A FLURRY ACROSS THE GREENBRIER VALLEY.

SEASONABLE TEMPERATURES TO HOVER AROUND THE AREA FOR MUCH OF THE
WEEK. THE COLDEST TIME PERIOD LOOKS TO BE WEDNESDAY MORNING AS THE
TUESDAY UPPER LEVEL DISTURBANCE DRAWS IN MORE COLD AIR FROM CANADA.
THE WARMEST DAY WILL BE FRIDAY AND POSSIBLY SATURDAY DEPENDING ON
THE NEXT FRONTAL PASSAGE. MODEL INDIFFERENCE TO COMPLICATE NEXT
WEEKENDS FRONTAL PRECIP AND TIMING. THIS SYSTEM WILL MOVE INTO THE
WEST COAST ON TUESDAY...PLAY HAVOC ON THE CENTRAL PLAINS ON
THURSDAY...THEN ALONG THE EAST COAST NEXT WEEKEND. SE WV WILL LIKELY
SEE BULK OF PRECIP WITH SOUTHSIDE SEEING THE LEAST AMOUNT.

AVIATION...

BAND OF VFR STRATOCUMULUS CEILINGS WILL MOVE IN AFTER 00Z ALONG WITH
THE WARM FRONT. EXPECT VISIBILITIES WILL REMAIN VFR WITH THE
PRECIPITATION BUT THEN BOTH CEILINGS AND VISIBILITIES WILL DROP TO
MVFR AFTER THE SHOWERS ENDS AND FOG DEVELOPS. ONCE THE MIXING STARTS
IN THE MORNING THE FOG WILL DISSIPATE AND CEILINGS WILL LIFT. THE
COLD FRONT IS NOT EXPECTED TO REACH ANY OF THE TAF SITES UNTIL AFTER
18Z MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ009>020-022>024-032>035 FROM 4 PM MONDAY
     TO 8 AM TUESDAY.
NC...WIND ADVISORY FOR NCZ001>003-018-019 FROM 4 PM MONDAY TO 8 AM
     TUESDAY.
WV...NONE.
&&

JS

In the hours before

Special weather statement, Apr 2, 10:37 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 PM EDT SUN APR 2 2006

NCZ003-019-020-030445-
SURRY-WILKES-YADKIN-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE
1037 PM EDT SUN APR 2 2006

...THUNDERSTORMS WITH GUSTY WINDS EXPECTED TONIGHT...

A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION TONIGHT.
WIND GUSTS TO 45 MPH...BRIEF DOWNPOURS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS
WILL EXIT THE REGION BY MIDNIGHT.

07
Special weather statement, Apr 3, 2:19 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT MON APR 3 2006

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-030830-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...
BLUEFIELD...HINTON...UNION...LEWISBURG
219 AM EDT MON APR 3 2006

...THUNDERSTORMS WITH GUSTY WINDS EXPECTED THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION THIS MORNING. WIND GUSTS TO 45 MPH...BRIEF DOWNPOURS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THE SHOWERS AND THUNDERSTORMS SHOULD REACH A UNION TO
WYTHEVILLE TO BOONE LINE BY 330 AM. THE STORMS SHOULD EXIT THE
AREA BY DAWN.

07
Local storm report, Apr 3, 4:11 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             TOAST                   36.50N 80.63W
04/03/2006  E0.75 INCH       SURRY              NC   PUBLIC

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:02 PM EDTSevere Thunderstorm WarningRNKWatauga34 min
Apr 3, 3:30 AM EDTSevere Thunderstorm WarningRNKSurry30 min
Apr 3, 4:21 AM EDTWind AdvisoryRNKAlleghany, Ashe, Surry, Watauga, Wilkes26 hr
Apr 3, 3:46 PM EDTHigh Wind WarningRNKAshe, Watauga14 hr
Apr 3, 5:15 PM EDTSevere Thunderstorm WarningRNKRockingham15 min
Apr 3, 5:50 PM EDTSevere Thunderstorm WarningRNKCaswell40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.